Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 21, NWS Raleigh, NC

May 27, 2020Chatham County, Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 27, 2020, 4:55 PM EDT for Chatham County, Harnett County, Wake County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 4:55 PM EDT (20:55 UTC)
Expired
May 27, 2020, 5:12 PM EDT
In force
17 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Chatham County, NC, Harnett County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WFUS52 KRAH 272055
TORRAH
NCC037-085-183-272145-
/O.NEW.KRAH.TO.W.0021.200527T2055Z-200527T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
455 PM EDT Wed May 27 2020

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  North central Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  East central Chatham County in central North Carolina...

* Until 545 PM EDT.
    
* At 454 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Angier, or 12 miles northeast of Lillington,
  moving northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fuquay-Varina around 510 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Crosswinds Boating Center, Jordan Lake State Rec Area, Seaforth Boat
Dock, Crosswinds Campground and New Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3557 7864 3552 7871 3552 7870 3549 7873
      3566 7912 3587 7889 3586 7889
TIME...MOT...LOC 2054Z 132DEG 18KT 3556 7872 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
691 
WWUS52 KRAH 272108
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
508 PM EDT Wed May 27 2020

NCC085-272118-
/O.CAN.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Harnett NC-
508 PM EDT Wed May 27 2020

...THE TORNADO WARNING FOR NORTH CENTRAL HARNETT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2108Z 131DEG 22KT 3562 7880 

$$

NCC037-183-272145-
/O.CON.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Wake NC-Chatham NC-
508 PM EDT Wed May 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHWESTERN WAKE AND EAST CENTRAL CHATHAM COUNTIES...
    
At 508 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fuquay-Varina, or 11 miles south of Cary, moving
northwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Apex, Holly Springs, Crosswinds Boating Center, Jordan Lake State Rec
Area, Crosswinds Campground, New Hill, Shearon Harris Reservoir and
Jordan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2108Z 131DEG 22KT 3562 7880 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
985 
WWUS52 KRAH 272112
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT Wed May 27 2020

NCC037-183-272121-
/O.CAN.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Wake NC-Chatham NC-
512 PM EDT Wed May 27 2020

...THE TORNADO WARNING FOR SOUTHWESTERN WAKE AND EAST CENTRAL CHATHAM
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2110Z 132DEG 18KT 3563 7882 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 27, 3:45 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 3:45 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 PM EDT Wed May 27 2020

.SYNOPSIS...
Remnants of TC Bertha will move north-northwest across the area
through the evening. Moist southerly flow will produce
daily showers and storms Thursday through Saturday, ahead of a cold
front approaching from the northwest. This front will cross the area
Saturday into Saturday night, with cooler and drier air to follow
for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Wednesday...

...The threat of heavy rain and flash flooding will continue across
the western Piedmont of NC through this evening...

The remnants of Tropical Storm Bertha will move north-northwestward
across eastern and northern South Carolina later today and into west-
central North Carolina by tonight. This system will bring another
round of heavy rain, ranging from 1-2" across the NC Piedmont and
Sandhills region, to 0.50 to 1.0" across the NC coastal plain
counties this afternoon and into the evening. Due to the wet
antecedent conditions, rainfall of this amount will lead to an
increasing threat of flash flooding, mainly across the western
Piedmont counties where 3 hr FFG is 2.0-2.5". As such, plan
no changes to current Flash Flood Watch.

Winds will increase as the center of the circulation center
approaches, with SELY wind gusts peaking between 15 to 25 mph.
Given already saturated soils, winds of this magnitude will
result in scattered downed trees across the area. Finally,
a corridor of enhanced shear/helicity along the north and
east sector of the cyclone will overspread the area this afternoon
and early evening. Weak destabilization developing across the area
this afternoon will also bring a risk of an isolated tornado and
damaging wind gusts, mainly across southern/southeastern zones.

The heavy rain band(s) is progged to lift off to the north by
03z. However, the threat of scattered showers will continue
overnight, especially across central and eastern portions of the
forecast as the deep moisture plume shifts across the coastal plain
zones. The widespread clouds and moist/humid airmass will also
result in minimal cooling overnight. Lows in the mid 60s NW to lower
70s SE.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 310 PM Wednesday...

The remnants of Tropical Cyclone Bertha will be well north of the
area by Thursday morning, but Wednesday is just the first of many
days of unsettled weather. Even as an upper level low over Arkansas
opens up into a trough as it moves to the East Coast, south-
southwest flow throughout the atmosphere will allow copious amounts
of moisture to enter the region. Compared to climatology at KGSO,
precipitable water values will be above the 90th percentile. As
Bertha transitions to an extratropical storm, it will develop a
boundary similar to a cold front, which should be a focus for
showers and thunderstorms across the eastern half of the forecast
area through much of the daytime hours. As that feature moves east,
overall shower/storm coverage will drop during the late afternoon
and evening hours, but could pick up again after midnight. A low
pressure system will move from Missouri to Pennsylvania Thursday
into Thursday night, and a cold front extending to the south of the
low will work its way into North Carolina by Friday morning. After
below normal temperatures today, highs will return to normal values
in the lower to mid 80s. Thursday night will be another very warm
night, with most locations only falling into the lower 70s.

Showers and storms are expected to continue into the overnight on
Thursday, given little change in the setup. Think the coverage may
decrease some with the loss of daytime heating, though the potential
for weak hard to time embedded disturbance to enhance/flare up the
convection will still remain a concern given the continued rather
moist atmosphere. Low temps Thursday night are expected to be in the
upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 345 PM Wednesday...

On Friday, an upper trough will begin to approach NC from the west.
Height falls associated with the trough, weak disturbances embedded
in the flow, PW values of 1.5 to nearly 2 inches, and CAPE values as
high as 2000 J/kg, will likely result in widespread showers and
thunderstorms. The best coverage will be in SE zones, where PW
values will be highest, so have categorical POPs here and likely
POPs for the rest of central NC. With 500 MB winds of 30-35 kts,
deep layer shear may be adequate for an isolated strong to severe
storm, especially in northern zones closest to the track of the
upper trough. The primary threat would likely be damaging winds.
High temperatures on Friday will be near normal (low-to-mid 80s),
but due to the very moist airmass, dewpoints will be quite high
(upper-60s NW to low-70s SE) and lows Friday night will be above
normal (mid-to-upper 60s).

The upper trough will swing through the region early Saturday,
resulting in another likely band of precipitation moving across
central NC. More showers and thunderstorms are likely on Saturday
afternoon and evening with daytime heating ahead of a cold front
approaching from the west. Shear should be weaker, so any threat of
severe storms appears minimal. Any precipitation will come to an end
as the cold front crosses the area sometime Saturday evening and
Saturday night. Models appear to be speeding up the timing of the
front, so lowered POPs for early Sunday to only slight in the far
SE.

As cool surface high pressure builds into the area, dry conditions
are expected from Sunday through Tuesday, with high temperatures
below normal (generally in the mid-to-upper 70s each day) and much
drier dewpoints (40s and 50s). As the high moves off the coast on
Wednesday, southerly flow will result in a warming trend with
temperatures closer to normal (low-to-mid 80s). A weak disturbance
passing to the north may bring precipitation to the far northern
Piedmont on Wednesday, but confidence is low and only have slight
chance POPs at this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

24 hour TAF period:
Remnants of TC Bertha will track north-northwest across
the western Piedmont late this afternoon and through the evening.
Tropical moisture associated with the system will produce widespread
predominately IFR to MVFR ceilings through late Thursday
morning/early afternoon. Periods of IFR VSBY restrictions can also
be expected  as a moderate to heavy rain band moves northwest across
the area between 18 to 03z. KGSO AND KINT are expected to have the
greatest impacts from the heavy rain bands. While the main area of
showers and isolated storms will lift off to the north by 04z,
the threat of scattered showers will continue overnight and into the
day on Thursday. Ceilings will be slow to improve, gradually lifting
to low-end VFR  during the late morning to early afternoon hours on
Thursday. Finally, scattered showers and storms are expected to re-
develop across all of central NC Thursday afternoon.

SELY wind gusts of around 15 to 20 kts can be expected this
afternoon and into the evening and overnight hours as the system
moves through the area.

Outlook: Very moist air will remain in place until the passage of a
cold front late Saturday. Mainly diurnally driven scattered showers
and thunderstorms are expected on Friday with another round of
convection expected to accompany the cold front into the area
Saturday and Saturday night. Additionally, the very moist air will
support early morning fog/stratus. High pressure will begin to build
east into the area on Sunday, resulting in quieter, pre-predominately
VFR conditions through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through late tonight for
NCZ021>023-038>040-073>075-083>085.

&&

SYNOPSIS...CBL/BSD
NEAR TERM...CBL
SHORT TERM...Green
LONG TERM...Danco
AVIATION...CBL
Hazardous weather outlook, May 27, 4:58 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
458 AM EDT Wed May 27 2020

NCZ021>023-038>040-073>075-083>085-280900-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-
458 AM EDT Wed May 27 2020

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk of severe storms late this morning into the
afternoon as an area of low pressure lifts northward and across the
region. The main threat will be from isolated tornadoes and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The risk for heavy rain and localized flooding with showers and
thunderstorms will continue late week into the first half of the
weekend. Some of the storms could become strong to severe each
afternoon and evening through Saturday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-024>028-041>043-076>078-086-088-089-280900-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-
Sampson-
458 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk of severe storms late this morning into the
afternoon as an area of low pressure lifts northward and across the
region. The main threat will be from isolated tornadoes and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The risk for heavy rain and localized flooding with showers and
thunderstorms will continue late week into the first half of the
weekend. Some of the storms could become strong to severe each
afternoon and evening through Saturday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 27, 3:26 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Wed May 27 2020

NCZ027-043-272030-
Nash NC-Wilson NC-
326 PM EDT Wed May 27 2020

...A HEAVY RAIN SHOWER WILL AFFECT SOUTHWESTERN NASH AND WILSON
COUNTIES UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking a heavy rain shower 7 miles
southeast of Wilson, or 14 miles west of Farmville, moving northwest
at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wilson, Bailey, Kenly, Spring Hope, Lucama, Middlesex, Stantonsburg,
Black Creek, Saratoga and Sims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens a warning may need to be
issued.

&&

LAT...LON 3567 7771 3558 7782 3559 7782 3558 7798
      3560 7812 3569 7816 3571 7816 3573 7818
      3573 7821 3575 7822 3576 7824 3577 7825
      3579 7824 3582 7826 3597 7816
TIME...MOT...LOC 1925Z 121DEG 22KT 3566 7784

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:24 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Davidson, Forsyth, Guilford and 6 more21 hr
May 27, 3:26 PM EDTSpecial Weather StatementRAHWilson64 min
May 27, 5:34 PM EDTSpecial Weather StatementRAHWake41 min
May 27, 6:05 PM EDTSpecial Weather StatementRAHNash, Wilson40 min
May 27, 6:15 PM EDTSpecial Weather StatementRAHOrange45 min
May 27, 6:48 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Granville, Halifax, Nash, Vance and 1 more57 min
May 27, 7:08 PM EDTTornado WarningRAHWarren22 min

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.